ISSN 1941-5923

Logo



Get your full text copy in PDF

Long QT Syndrome Leading to Multiple Cardiac Arrests After Posaconazole Administration in an Immune-Compromised Patient with Sepsis: An Unusual Case Report

George Panos, Dimitrios Velissaris, Vasilios Karamouzos, Charalampos Matzaroglou, Minos Tylianakis

(Department of Internal Medicine, University Hospital of Patras, Patras, Greece)

Am J Case Rep 2016; 17:295-300

DOI: 10.12659/AJCR.896946


BACKGROUND: We present the case of a septic patient with severe immunodeficiency, who developed QT interval prolongation followed by episodes of lethal cardiac arrhythmia. Cardiac events occurred after posaconazole administration, incriminating posaconazole use, alone or in combination with voriconazole, as the culpable agent.
CASE REPORT: A 26-year-old female patient underwent orthopedic surgery to remove ectopic calcifications in her left hip joint. On the first post-operative day she became septic due to a surgical wound infection. Despite being treated according to the therapeutic protocols for sepsis, no clinical improvement was noticed and further assessment revealed an underlying immunodeficiency. Considering the underlying immunodeficiency and to that point poor clinical response, an antifungal agent was added to the antibiotic regiment. Following discontinuation of multiple antifungal agents due to adverse effects, posaconazole was administered. Posaconazole oral intake was followed by episodes of bradycardia and QT interval prolongation. The patient suffered continuous incidents of cardiac arrest due to polymorphic ventricular tachycardia (torsades des pointes) that degenerated to lethal ventricular fibrillation. Posaconazole was immediately discontinued and a temporary pacemaker was installed. The patient finally recovered without any neurological deficit, and was discharged in a good clinical status.
CONCLUSIONS: Close cardiac monitoring is recommended in cases where posaconazole administration is combined with coexisting risk factors, as they may lead to severe ECG abnormalities and cardiac arrhythmias such as long QT interval syndrome and torsades de pointes. Posaconazole interactions with medications metabolized via the CYP3A4 pathway should be considered an additional risk factor for lethal cardiac incidents.

This paper has been published under Creative Common Attribution-NonCommercial-NoDerivatives 4.0 International (CC BY-NC-ND 4.0) allowing to download articles and share them with others as long as they credit the authors and the publisher, but without permission to change them in any way or use them commercially.
I agree